Hail, Clay
- When
- May 31, 5:30 PM CST
- Where
- Clay County, 1 mi W of Xenia
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.630, -88.648
Scattered thunderstorms developed across the region during the evening hours of the 31st. One of the storms produced severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered thunderstorms developed across the region during the evening hours of the 31st. One of the storms produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 31, 2:00 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT SAT MAY 31 2008 .DISCUSSION... ISSUED 300 PM CDT SAT MAY 31 2008 SHORT TERM...TONIGHT THROUGH TUESDAY... WEAK SURFACE PATTERN IN PLACE OVER THE MIDWEST AND THIS WILL CONTINUE INTO EARLY NEXT WEEK. WITH LITTLE IN THE WAY OF THERMAL OR MOISTURE ADVECTION...MAINLY DRY CONDITIONS ARE EXPECTED THROUGH MONDAY MORNING WITH TEMPERATURES A LITTLE ABOVE NORMAL. FRONT THAT PASSED THROUGH THE REGION LAST NIGHT HAS STALLED TO OUR SOUTH AND LIES ACROSS THE SOUTHERN PORTIONS OF KANSAS...MISSOURI...AND KENTUCKY. FORCING ALONG THE FRONT WILL PRODUCE CLUSTERS OF CONVECTION TONIGHT AND SUNDAY...BUT THIS ACTIVITY SHOULD REMAIN TO THE SOUTH OF CENTRAL ILLINOIS CONSIDERING THE CURRENT ZONAL FLOW. BAND OF MID LEVEL MOISTURE STRETCHING ACROSS NORTHERN MISSOURI IS PRODUCING A FEW ECHOES ON RADAR...BUT LITTLE IF ANYTHING IS GETTING TO THE GROUND AND THIS WILL BE THE CASE TONIGHT AS WELL. TO OUR NORTHWEST...A SHORTWAVE IS CURRENTLY MOVING SOUTHEAST THROUGH NORTHERN MINNESOTA. VISIBLE SATELLITE IMAGERY SHOWS A BAND OF ENHANCED CUMULUS FROM SOUTHEAST MINNESOTA INTO NORTHERN ILLINOIS... WITH ISOLATED CONVECTION BEGINNING TO DEVELOP AHEAD OF THE SHORTWAVE. THE AIRMASS IS EXPECTED TO REMAIN TOO DRY TO SUPPORT ANY ORGANIZED CONVECTION THIS FAR SOUTH...AND MEAN WIND VECTORS IN THE 850-500MB LAYER SUGGEST THAT ANY STORMS THAT GET GOING IN NORTHWEST ILLINOIS WILL REMAIN TO OUR NORTH. WILL MENTION A SLIGHT CHANCE FOR A STORM THIS EVENING IN THE NORTH BEFORE MIDNIGHT...THEN DRY OVERNIGHT. BY MONDAY...CYCLOGENESIS IS FORECAST ACROSS THE WESTERN PLAINS... WITH THE OLD STATIONARY FRONT SHARPENING UP AND MOVING NORTH IN RESPONSE TO THE PRESSURE FALLS OUT WEST. RICH MOISTURE LURKING TO THE SOUTH OF THE FRONT WILL COME NORTHWARD...REACHING CENTRAL ILLINOIS AROUND MIDDAY MONDAY. CONVECTION SHOULD START TO INCREASE MONDAY AFTERNOON...WITH THE HIGHEST CHANCES MONDAY NIGHT THROUGH TUESDAY NIGHT AS THE WARM FRONT AGAIN TURNS STATIONARY ACROSS THE REGION. SOME SEVERE WILL BE POSSIBLE ON TUESDAY WITH THE FRONT IN THE VICINITY PRODUCING FAVORABLE SHEAR AND MOISTURE CONVERGENCE. LONG TERM...WEDNESDAY THROUGH SATURDAY... A SHIFT IN THE UPPER FLOW PATTERN IS EXPECTED BEGINNING MID WEEK... WITH THE BROAD UPPER RIDGE ACROSS THE SOUTHERN STATES TRANSITIONING INTO A WESTERN TROUGH/EASTERN RIDGE PATTERN. FOR THE MIDWEST...A QUASI-ZONAL MEAN FLOW WILL BECOME SOUTHWESTERLY. ALTHOUGH THERE IS SOME DIFFERENCES IN THE DETAILS...THE ECMWF AND GFS MODELS ARE IN GENERAL AGREEMENT WITH THIS SCENERIO. THIS SPELLS MAINLY WARMER AND MORE HUMID AIR OVER THE FORECAST AREA WITH PERIODIC CHANCES FOR THUNDERSTORMS. AFTER THE TUESDAY SYSTEM EXITS THE REGION...THE TRAILING COLD FRONT WILL PROBABLY TURN STATIONARY OVER THE AREA AS THE BUILDING EASTERN RIDGE RESULTS IN BLOCKING HIGH PRESSURE OVER THE SOUTHEASTERN STATES. WILL LINGER A SLIGHT CHANCE POP FOR WEDNESDAY WITH THIS IN MIND...THEN GO DRY AND WARMER AS THE FRONT MOVES NORTH INTO NORTHERN ILLINOIS OR SOUTHERN WISCONSIN WEDNESDAY NIGHT AND THURSDAY. MOISTURE AND INSTABILITY ARE EXPECTED TO INCREASE THURSDAY AS SOUTHERLY FLOW ALONG THE WESTERN PERIPHERY OF THE SOUTHEAST HIGH PULLS GULF AIR NORTHWARD. BY LATE THURSDAY...BOTH THE GFS AND ECMWF BRING A SIGNIFICANT SHORTWAVE OUT OF THE ROCKIES AND INTO THE CENTRAL/NORTHERN PLAINS. PRECIPITATION CHANCES WILL THEN INCREASE THURSDAY NIGHT AND FRIDAY AS THE ASSOCIATED SURFACE LOW MOVES FROM THE LEE OF THE ROCKIES INTO THE NORTHERN MISSISSIPPI VALLEY. THIS FRONT MAY ALSO BE BLOCKED FROM MOVING TOO FAR EAST OF ILLINOIS TOWARD NEXT WEEKEND...BUT MODEL CONTINUITY BEGINS TO BREAK DOWN BY THEN AND SO WILL KEEP POPS BELOW MENTIONABLE VALUES FOR SATURDAY. 04 && .AVIATION... ISSUED 1243 PM CDT SAT MAY 31 2008 MODELS CHANGING A BIT IN THE NEXT 24 HOURS. LATEST PUTS ALL TERMINALS IN VFR CONDITIONS. PREVIOUSLY HINTING AT CONVECTION ACROSS THE UPPER MIDWEST LEAVING SOME LINGERING SHOWERS INTO CENTRAL ILLINOIS THIS EVENING BEFORE 06Z. AT THIS POINT...WITH THE MODELS SHOWING A SLIGHTLY DRIER SOLUTION...HAVE LEFT THE MENTION OF PRECIP TO VCSH AFTER 02Z. MEANWHILE...GUSTY WINDS OUT OF THE WEST AT THE SFC TODAY AS SOME REMNANT AC AND CIRRUS BREEZE THRU. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 317 PM CDT SAT MAY 31 2008 ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 317 PM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR SOME SCATTERED THUNDERSTORMS LATER TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 74. THESE STORMS MAY PRODUCE STRONG WINDS AND SMALL HAIL...BUT ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...AS AN UPPER LEVEL DISTURBANCE FLOWS INTO ILLINOIS FROM IOWA. A BETTER CHANCE OF THUNDERSTORMS WILL COME MONDAY THROUGH TUESDAY... AS A WARM FRONT LIFTS NORTH ACROSS ILLINOIS. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER DURING THIS TIME...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HJS
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104996.